Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Suddenly shorter cycle
    avatar
    BlueTips posted:
    I'm 27, I've had a regular four-week cycle for years. Not too much pain, not so much I couldn't work after taking some ideprofin. The last two cycles, the first one was a week early and came after I was so sick I left work early and then took the next several days off.

    The first time, I went to a walk-in clinic, mentioned my symptoms (nausea - I was dry-heaving and I think the only reason I didn't throw up was because I hadn't eaten anything that day, pain in my entire abdomen below my ribcage, headache that wasn't quite a migraine, and leg cramps that may or may not have been related). The doctor poked my abdomin and said that I might have had food poisoning. When I brought up my period starting early, he said that illness can cause that.

    Ok, so three weeks later, I feel horrible, nausea, digestive system unhappy, abdomen feeling bad, call out from work again. This time, my roommate had had a 24-hour bug recently, so I thought it was that and didn't go to the doctor. Got my period again it turns out.

    Is my cycle suddenly losing a week a problem?

    I don't have insurance and I haven't been to see a gynecologist in almost ten years. I am sexually active and have been using condoms for birth control. I am currently not taking any medication for anything.
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear bluetips: It is interesting how a person's specialty influences the way they do an exam for abdominal pain. I had an ER doctor state that a GYN will think of some different diagnoses than a general surgeon wen they are asked to consult on an abdominal exam. So you are going to get a GYN focused answer from me.

    As you may have read, common menstrual cramps are caused by the release of prostaglandins from the lining of the uterus. Prostaglandins create both the cramps of labor and menstrual cramps by making the uterus contract. Common cramps may start prior to the onset of flow and usually last 72 hours. There are also receptor sites for prostaglandins in the bowel and central nervous system. Thus prostaglandins can produce not just cramps but also nausea/vomiting, diarrhea, headaches, and other "flu-like" symptoms. Ways to block prostaglandins can include birth control pills, or anti-prostaglandin drugs (eg ibuprofen, naproxen sodium, ketoprofen, etc.).

    In terms of your cycle suddenly shifting from every 28 days to now every 21 days, a 21 day cycle is still in the range of normal. One possible cause for this shift in length would be an ovarian cyst or some other thing which has caused a change in ovulation. It is also true that cycle lengths begin to shorten as we move into our late 30's and early 40's. Yet this tends to be a more gradual process than the one you have described.

    You could try over the counter drugs such as ibuprofen at the onset of your "flu-like" symptoms. If your symptoms seem to be escalating in intensity or duration, you should see a GYN, or your local county family planning clinic to confirm if prostaglandins are truly the culprit. Should your cycles continue to be shortened that merits a GYN follow up. If it has been ten years since your last exam it is time for a PAP smear, too.

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.